Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 299, NWS Sioux Falls, SD

August 16, 2002Union County, South Dakota; Dixon County, Nebraska; Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 1:19 PM CDT for Union County, South Dakota; Dixon County, Nebraska; Plymouth County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2002, 1:19 PM CDT (18:19 UTC)
Expired
Aug 16, 2002, 2:00 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Plymouth County, IA, Dixon County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS53 KFSD 161819
SVRFSD
IAC149-NEC051-SDC127-161900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
118 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA
  PLYMOUTH COUNTY IN NORTHWEST IOWA
  SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 200 PM CDT

* AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH SIOUX CITY...OR ABOUT 7 MILES
  NORTHWEST OF SIOUX CITY...MOVING EAST AT 35 MPH. ADDITIONAL SEVERE
  STORMS WERE REDEVELOPING BETWEEN NEWCASTLE AND PONCA IN DIXON COUNTY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELK POINT...HINTON AROUND 130 PM CDT
  MERRILL AROUND 135 PM CDT
  KINGSLEY AROUND 155 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:29 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 10:29 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT FRI AUG 16 2002

BAND OF HIGH BASED SHOWERS AND ISOLATED TSRA IN FAR NORTHERN CWA
ALONG MID LEVEL FRONT SHOULD CONTINUE TO PUSH NORTHEAST OUT OF THE
CWA WITHIN THE HOUR.  SECOND AREA OF TSRA DEVELOPING IN SOUTHWEST
CWA AHEAD OF 850MB WARM FRONT/MOISTURE PUSH...WITH ADDITIONAL CLOUD
DEVELOPMENT IN NORTHEAST NEBRASKA.  THIS ACTIVITY WILL LIFT TO THE
NORTHEAST AS THE 850MB WARM FRONT SURGES NORTH LATE THIS MORNING
THROUGH THE AFTERNOON...AND HAVE UPDATED ZONES TO ACCOUNT FOR A
CHANCE OF TSRA AHEAD OF THIS FEATURE...A LITTLE EARLIER THAN THE
EARLY MORNING FORECAST INDICATED.  MAY SEE SOME ISOLATED PENNY TO
QUARTER SIZE HAIL WITH THE STRONGEST STORMS ON THE NORTH EDGE OF THE
850MB WARM FRONT...BUT BEST MID LEVEL INSTABILITY REMAINS SOUTHWEST
OF OUR AREA OVER CENTRAL NEBRASKA THROUGH MID AFTERNOON.  LOOKING AT
FORECAST SOUNDINGS FROM THE 12Z MESOETA...IT APPEARS THAT THIS QUICK
SURGE OF WARM AIR AT 850MB WILL SERVE TO CAP OFF ANY ATTEMPT AT
SURFACE BASED CONVECTION THIS AFTERNOON...LIMITING THE THREAT OF
TORNADIC ACTIVITY TO AREAS NORTH OF US...MAYBE CLIPPING FAR NORTHERN
COUNTIES.  WILL NOT CHANGE MUCH IN SIG WX OTLK...AS BEST SEVERE
THREAT STILL APPEARS TO BE POTENTIAL FOR WIND EVENT OVERNIGHT.

.FSD...NONE

In the hours before

Special weather statement, Aug 16, 11:00 AM CDT, 2 hours 19 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 16 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 12:34 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:56 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson34 min
Aug 16, 11:24 AM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton36 min
Aug 16, 11:42 AM CDTSevere Thunderstorm WarningFSDClay33 min
Aug 16, 11:58 AM CDTSevere Thunderstorm WarningFSDTurner, Yankton32 min
Aug 16, 12:25 PM CDTSevere Thunderstorm WarningFSDClay35 min
Aug 16, 12:44 PM CDTSevere Thunderstorm WarningFSDUnion31 min
Aug 16, 1:36 PM CDTSevere Thunderstorm WarningFSDClay14 min
Aug 16, 1:37 PM CDTSevere Thunderstorm WarningFSDClay13 min
Aug 16, 2:01 PM CDTSevere Thunderstorm WarningFSDUnion29 min
Aug 16, 2:30 PM CDTSevere Thunderstorm WarningFSDLincoln, Union30 min
Aug 16, 3:13 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha32 min
Aug 16, 6:06 PM CDTSevere Thunderstorm WarningFSDBon Homme39 min
Aug 16, 6:30 PM CDTSevere Thunderstorm WarningFSDYankton45 min
Aug 16, 6:44 PM CDTSevere Thunderstorm WarningFSDBon Homme31 min
Aug 16, 12:08 PM CDTSevere Thunderstorm WarningFSDDixon37 min
Aug 16, 1:08 PM CDTSevere Thunderstorm WarningFSDWoodbury37 min
Aug 16, 1:44 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury31 min
Aug 16, 2:20 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury25 min
Aug 16, 3:10 PM CDTSevere Thunderstorm WarningFSDLyon35 min
Aug 16, 3:23 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien52 min
Aug 16, 3:32 PM CDTSevere Thunderstorm WarningFSDCherokee18 min
Aug 16, 3:56 PM CDTSevere Thunderstorm WarningFSDBuena Vista34 min
Aug 16, 4:16 PM CDTSevere Thunderstorm WarningFSDClay29 min
Aug 16, 4:32 PM CDTSevere Thunderstorm WarningFSDOsceola28 min
Aug 16, 4:53 PM CDTSevere Thunderstorm WarningFSDDickinson37 min
Aug 16, 6:04 PM CDTSevere Thunderstorm WarningFSDClay26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.